Global Wellness

Chiropractic Care | Lewiston, ID | Joan P. Burrow DC NMD


Leave a comment

It’s just [put any non-steroidal anti-inflammatory here]

The answer to those chronic aches and pains?  Take a couple of ibuprofen every few hours.  Pain becomes manageable, life is better, right?

Well, maybe not. Some British researchers took a look at data from the Rotterdam Study, which is based in the general population and contains detailed information on drug exposure (based on prescriptions filled). Notice here, that over the counter ‘exposure’ may have been missed.

The authors pulled the records of 8423 participants in the larger study without history of atrial fibrillation at the beginning of the study, and specifically looked at whether those who developed atrial fibrillation during the next few years used non-steroidal anti-inflammatory medications. The average initial age of the study population was 68.5 years and 58% were women.

During an average follow-up of 12.9 years, 857 of the participants developed atrial fibrillation.  Their conclusion?

  • Current use of NSAIDs was associated with increased risk [of atrial fibrillation] compared with never-use
  • Recent use (within 30 days after discontinuation of NSAIDs) was associated with an increased risk of atrial fibrillation compared with never-use

Here’s the link to the British Medical Journal article.


1 Comment

Another clue to Autism: Could Acetaminophen Be A Factor

There is a wonderful discussion about autism at a European site Alliance for Natural Health.

The article “Could paracetamol (acetaminophen) be linked to autism ADHD and asthma in children?” makes some very interesting points:

  • The reality is that autism is a complex of conditions, and it is no surprise that the triggers themselves may be equally complex.
  • The fact that autism isn’t near the top of the agenda of health authorities around the world is staggering considering the scale of human suffering, along with the social and economic strife it will cause in the decades ahead.

William Shaw PhD (author of Biological Treatments for Autism and PDD, originally published in 1998 and Autism: Beyond the Basics, published in 2009)  published an article in the recently established, peer-reviewed Journal of Restorative Medicine. In it, he makes a case for why acetaminophen use after MMR may play a role in the development of autism.

  • Post-vaccination acetaminophen administration is a very common practice by parents and doctors wishing to dampen the fever-related side effects of the vaccine.
  • He highlights a curious anomaly.  In Cuba, autism rates are incredibly low (0.00168% of the population) compared with the US (0.5% of the population).  Although Cubans’ vaccine uptake is as high as 95%, acetaminophen is available only on prescription and is not routinely given to prevent or treat vaccine-related fever.
  • If you actually go to the article, there is a graph that shows the marked increases in autism and asthma incidence coincide with the replacement of aspirin by acetaminophen in the 1980s.  The timeline of the drug’s history, including downturns in its use due to ‘scares’, reveals striking parallels with the incidence of the conditions.